Alert archive / Texas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 153, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jul 30, 2018, 9:08 PM CDT for Martin County, Texas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 30, 2018, 9:08 PM CDT (02:08 UTC)
- Expired
- Jul 30, 2018, 9:45 PM CDT
- In force
- 37 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
County Martin County, TX
The radar
The Midland/Odessa radar (KMAF), 36 km from the middle of the area, began a volume at 02:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 2.1 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1907 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 1833 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 283 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 10.6
The text
As transmitted.
634
WUUS54 KMAF 310208
SVRMAF
TXC317-310245-
/O.NEW.KMAF.SV.W.0153.180731T0208Z-180731T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
908 PM CDT MON JUL 30 2018
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
Southwestern Martin County in western Texas...
* Until 945 PM CDT.
* At 907 PM CDT, a severe thunderstorm was located 16 miles west of
Lenorah, or 21 miles north of Midland, moving south at 15 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
southwestern Martin County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3215 10220 3245 10220 3239 10200 3215 10196
TIME...MOT...LOC 0207Z 304DEG 49KT 3231 10217
HAIL...1.75IN
WIND...60MPH
$$
121 follow-up statement
939
WWUS54 KMAF 310229
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
929 PM CDT MON JUL 30 2018
TXC317-310245-
/O.CON.KMAF.SV.W.0153.000000T0000Z-180731T0245Z/
Martin TX-
929 PM CDT MON JUL 30 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR SOUTHWESTERN MARTIN COUNTY...
At 928 PM CDT, a severe thunderstorm was located 12 miles southeast
of Andrews in open country of extreme southwestern Martin county,
moving south at 15 mph.
This is a very dangerous storm.
HAZARD...Baseball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be severely injured.
Expect shattered windows, extensive damage to roofs,
siding, and vehicles.
This severe thunderstorm will remain over mainly rural areas of
southwestern Martin County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3215 10220 3245 10220 3239 10200 3215 10196
TIME...MOT...LOC 0228Z 096DEG 132KT 3225 10239
HAIL...2.75IN
WIND...60MPH
$$
12What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 6:05 PM CDT, 3 hours 3 minutes earlier.
Area forecast discussion, Jul 30, 6:05 PM CDT, 3 hours 3 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 605 PM CDT Mon Jul 30 2018 .DISCUSSION... See 06Z Aviation Discussion below. && .AVIATION... A complex scenario will evolve over the next 24 hours as a cold front moves into the area. Models all exhibit differing solutions of convective development, timing, and placement. However, sfc analysis shows the cold front just northeast of the terminals, and this should increase moving to the SSE as diurnal cooling sets in. Both the 18Z NAM and GFS develop an impressive MCS and bring it thru KMAF 00-06Z. Elsewhere, models generally keep convection along the front as it sinks southward over the next 18 hrs or so, and we've timed it in the TAFs that way. Main concerns will be erratic winds/heavy rainfall. Needless to say, w/convection developing multiple boundaries, expect frequent updates. && .PREV DISCUSSION... /issued 220 PM CDT Mon Jul 30 2018/ DISCUSSION...As of 2:00 PM CDT Monday...well it has been one of those days. Early this morning it looked like a cold front/ boundary was marching south towards Midland. So was ready to update the fcst to lower temps everywhere. Snyder was 69 around 9 am whereas Midland was at 87. It looked like it would go thru Midland shortly thereafter. So we waited...and waited...and waited some more. Five hours later? It's still 89 in Midland...and rebounded to 76 in Snyder. Could be a secondary boundary further north. It might very well be one of those forecasts where the extended is easier than the short- term. The hi-res models such as the HRRR and the RAP13 haven't been doing well at all (to be nice about it). The NAM and the GFS are at polar opposites for Midland with the MET having a pop of 90 tonight whereas the MAV is 34. The ECMWF is closer to the NAM. It seems like the "best model" is the NAM Nest 3 km CAM model. It appears that the cold front will finally move south tonight with an increase in convection. The CAM model has two rounds of convection going thru tonight...one in the evening and another round early Thursday morning as a shortwave drops south. Have pops in for Tuesday as the cold front recedes and dissipates. Have temps a little below normal for Tuesday. Thunderstorms tonight could be strong to possibly severe with strong wind gusts. Locally heavy rain is possible. Starting Wednesday ridge parks itself over AZ. It looks like a shortwave rounding the periphery of the ridge will bring a chance of convection to most of the CWA Wednesday night into Thursday night. Timing is a bit of an issue right now. The ridge spreads east late in the week with easterly flow over the area. Therefore...have left convection confined to the Guadalupe Mtns. Temps from midweek thru the weekend will be near normal...mid to upper 90s with temps near the century mark along the Rio Grande. Strobin && .PRELIMINARY POINT TEMPS/POPS... Big Spring 72 90 71 95 / 60 10 0 0 Carlsbad 71 87 70 95 / 60 40 10 10 Dryden 78 91 73 97 / 30 20 10 0 Fort Stockton 73 88 71 95 / 40 30 0 0 Guadalupe Pass 64 79 67 87 / 50 50 10 10 Hobbs 68 88 67 93 / 50 30 0 10 Marfa 69 82 61 87 / 30 20 10 10 Midland Intl Airport 71 90 70 95 / 60 20 0 0 Odessa 71 90 71 95 / 60 20 0 0 Wink 74 90 70 97 / 60 30 0 0 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 44/12/44
Hazardous weather outlook, Jul 30, 1:54 PM CDT, 7 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 154 PM CDT Mon Jul 30 2018 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-311900- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 154 PM CDT Mon Jul 30 2018 /1254 PM MDT Mon Jul 30 2018/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight A few strong to severe thunderstorms will be possible this evening into tonight, especially across the Permian Basin and southeast New Mexico. Large hail and damaging winds will be possible with these storms. Heavy rainfall and localized flash flooding will also be possible. Northeast winds of 35 to 45 mph will be possible through Guadalupe Pass tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A few strong wind gusts are possible Tuesday but heavy rainfall and localized flash flooding will be the main threat. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
In the hours before
Special weather statement, Jul 30, 6:06 PM CDT, 3 hours 2 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
506 PM MDT MON JUL 30 2018
NMZ028-302330-
Eddy County Plains NM-
506 PM MDT MON JUL 30 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL EDDY COUNTY UNTIL
530 PM MDT...
At 505 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Artesia, moving south at 15 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Artesia and Artesia Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3291 10461 3297 10455 3296 10428 3277 10425
3278 10462
TIME...MOT...LOC 2305Z 240DEG 49KT 3296 10439
12Special weather statement, Jul 30, 8:40 PM CDT, 28 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 740 PM MDT MON JUL 30 2018 NMZ028-310215- Eddy County Plains NM- 740 PM MDT MON JUL 30 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EDDY COUNTY UNTIL 815 PM MDT... At 739 PM MDT, Doppler radar was tracking a strong thunderstorm near Malaga, or 20 miles southeast of Carlsbad, moving south at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Malaga. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3225 10416 3224 10386 3202 10385 3204 10421 TIME...MOT...LOC 0139Z 303DEG 49KT 3218 10401 12
Special weather statement, Jul 30, 8:59 PM CDT, 9 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 859 PM CDT MON JUL 30 2018 TXZ051-310230- Martin TX- 859 PM CDT MON JUL 30 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARTIN COUNTY UNTIL 930 PM CDT... At 857 PM CDT, Doppler radar was tracking a strong thunderstorm 14 miles west of Lenorah, or 24 miles southwest of Ackerly along state highway 349 , moving south at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of northwestern Martin County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3224 10220 3247 10220 3243 10199 3223 10199 TIME...MOT...LOC 0157Z 303DEG 49KT 3238 10210 12
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 8:59 PM CDT | Special Weather Statement | MAF | Martin | 31 min |
| Jul 30, 9:47 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Ector, Martin, Midland | 58 min |
| Jul 30, 9:54 PM CDT | Special Weather Statement | MAF | Loving | 36 min |
| Jul 30, 10:46 PM CDT | Special Weather Statement | MAF | Midland | 29 min |
| Jul 30, 10:56 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Ector, Midland, Upton | 34 min |
| Jul 30, 11:33 PM CDT | Special Weather Statement | MAF | Martin | 27 min |
| Jul 31, 12:01 AM CDT | Special Weather Statement | MAF | Loving | 29 min |
| Jul 31, 12:09 AM CDT | Special Weather Statement | MAF | Gaines | 36 min |
| Jul 31, 12:49 AM CDT | Special Weather Statement | MAF | Midland | 26 min |
| Jul 31, 1:13 AM CDT | Severe Thunderstorm Warning | MAF | Midland | 62 min |
| Jul 31, 1:19 AM CDT | Areal Flood Advisory | MAF | Andrews | 3 hr |
| Jul 31, 2:17 AM CDT | Areal Flood Advisory | MAF | Ector, Midland, Winkler | 3 hr |
| Jul 31, 4:09 AM CDT | Special Weather Statement | MAF | 36 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.